Idaho, 2020

Funnel Cloud in Idaho, August 5, 2020

August 5, 2020 · NWS PIH · 1 event in 1 county or zone

Three funnel clouds were spotted near Neely by sheriffs deputy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Three funnel clouds were spotted near Neely by sheriffs deputy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 1:05 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 1:05 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MDT Wed Aug 5 2020

.SHORT TERM...Today through Friday night. High pressure ridging
moves east today allowing for southwest flow bringing
temperatures 5 to 10 degrees above normal today. Isolated
thunderstorms are possible late in the afternoon into the evening,
mainly over our western areas, the Central mountains, and the
Montana Divide. Gusty outflows of up to around 40 to 50 mph are
possible late this afternoon and early this evening with these
showers and thunderstorms. Thursday afternoon into the early
evening expect isolated to scattered showers and thunderstorms
showers along a frontal boundary moving through. Scattered
thunderstorm coverage will be mainly in the Central
mountains/Lemhi and Lost River ranges where Red Flag warnings are
in effect. Expect wind gusts of 20 to 35 mph as well tomorrow.
Also, critical relative humidity is expected tomorrow for the
Snake River plain and the Southeast/Caribou Highlands where Red
Flag warnings are also in effect. Temperatures will drop to
around 2 to 4 degrees above normal on Thursday. Friday will be
mostly dry with just lingering isolated showers and thunderstorms
mainly over the Island Park area. Temperatures will drop to near
normal to slightly below normal Friday.
Wyatt

.LONG TERM...Saturday through Wednesday night. Expect overall dry
conditions and breezy to moderate winds Saturday and Sunday with
a system passing well north of the area. Models differ on when the
next thunderstorms will be. The GFS model shows afternoon
thunderstorms Tuesday and Wednesday, while the ECMWF model shows a
weak chance of thunderstorms on Wednesday afternoon. Temperatures
will be near normal to slightly above normal this weekend into
Monday. Temperatures then look to drop to near normal by next
Tuesday and slightly below normal by Wednesday.
Wyatt

&&

.AVIATION...A few clouds advancing northward across the forecast
area today, another surge this evening will usher in some isolated
thunder to BYI, PIH, and SUN. DIJ may see some activity as well
around midnight. Otherwise, we wait for the approaching cold front
late tomorrow morning and expect to see winds increasing towards the
end of the forecast period.
Hinsberger

&&

.FIRE WEATHER...A RED FLAG WARNING is in effect for tomorrow
afternoon/evening. In the north, Zones 475 and 476 are under a
threat of scattered thunderstorms that will trigger along a surface
cold front. There will likely be a mix of wet and dry thunderstorms
in that area. Further south, zones 410, 413 and 425 will be in
critical fire weather due to winds and low RH as the southern end of
the passing cold front moves through. Additionally, Haines indices
start off at 6 tomorrow afternoon. Pressure gradient remains tight
across the region in wake of the front, so we may see some strong
winds but we'll also be seeing some slightly higher humidity. Over
the weekend, there is low to moderate confidence of winds and RH
creating critical fire conditions in the Snake Plain, particularly
around the Arco Desert.
Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 3 PM to 9 PM MDT Thursday for IDZ410-413-
425.

Red Flag Warning from noon to 9 PM MDT Thursday for IDZ475-476.

&&

In the hours before

Special weather statement, Aug 5, 4:35 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
535 PM MDT Wed Aug 5 2020

IDZ054-055-057-058-060030-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
535 PM MDT Wed Aug 5 2020

...THUNDERSTORM NEAR NEELEY MOVING NORTH TOWARD AMERICAN FALLS
THROUGH 630 PM MDT...

At 531 PM MDT, Doppler radar was tracking a thunderstorm near
Neeley, moving north at 10 mph.

Brief moderate rain, frequent lightning, and strong wind gusts to 45
mph are possible with this storm as it moves through American Falls
and across the southwest half of the American Falls Reservoir
through 630 PM MDT.  Recreational boaters may want to move to shore
before this storm impacts the reservoir as strong gusty thunderstorm
winds can produce hazardous wave action on the reservoir.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir and Massacre Rocks.

LAT...LON 4258 11279 4260 11302 4296 11301 4291 11265
TIME...MOT...LOC 2331Z 190DEG 10KT 4267 11290

Huston

The radar

The Pocatello radar (KSFX), 45 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Power

When
August 5, 5:00 PM MST to 5:15 PM MST
Where
Power County, Neeley
Reported by
Law Enforcement
Coordinates
42.730, -112.880

Three funnel clouds were spotted near Neely by sheriffs deputy.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916437.